Oklahoma, 2009

Flash Flooding and Hail in Oklahoma, August 10, 2009

August 10, 2009 · NWS TSA · 16 events in 8 counties and zones

Severe thunderstorms affected much of northeastern Oklahoma during the afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms affected much of northeastern Oklahoma during the afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 10, 2:57 PM CST, 15 minutes earlier.

Area forecast discussion, Aug 10, 2:57 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
357 PM CDT MON AUG 10 2009

.DISCUSSION...
PROGRESSIVE TROUGH..FROM CENTRAL ONTARIO BACK
INTO THE CENTRAL HIGH PLAINS SHARPENS TONIGHT
AND REACHES OUR FORECAST AREA MID DAY TUESDAY.
PERSISTENT FRONTAL AND PRE-FRONTAL CONVECTION
WILL BE SHUTTLED SOUTH OVERNIGHT AS A RESULT.
MODELS YIELD MCS INDUCED HEAVY RAIN OVERNIGHT
NEAR OR ON OUR NORTHERN BORDER REGION.  WHILE
GFS DUMPS 2+ INCHES ON WEST TO EAST AXIS FROM
KCFV-KJLN-KSGF.  12Z WRF  12 HOUR 3+  AXIS ON
MORE NORTHWEST-SOUTHEAST LINE FROM..KEMP-KJLN
KUMN. IN ANY EVENT BOTH INDICATE POTENTIAL OF
VERY HEAVY MCS RAINFALL OVER OUR FAR NORTHERN
TIER OF COUNTIES IN NORTHEAST OKLAHOMA. FLOOD
WATCH CONSIDERED BUT POSTPONED UNTIL THE AXIS
OF HEAVIEST RAIN CAN BE DETERMINED.    HPCQPF
AXIS LOOKS REASONABLE.

AS PREVIOUS AFD NOTED: MULTIPLE FRESH OUTFLOW
BOUNDARIES. ANTICIPATE COPIOUS THUNDER / RAIN
FROM ABOUT CREEK COUNTY TO MADISON COUNTY AND
ALL POINTS NORTH AS LOW LEVEL JET KICKS MOIST
AIR OVER THOSE BOUNDARIES. LESSER RISK PRECIP
SOUTH OVERNIGHT.  TUESDAY FORECAST DEPENDS ON
MCS EVOLUTION / MOVEMENT OVERNIGHT. CONSENSUS
PLACES HIGHEST POPS IN ARKANSAS..HOWEVER WITH
WEST TO EAST BOUNDARY THROUGH FORECAST AREA..
LEFT AT LEAST CHANCE POPS EVERYWHERE. H500 MB
RIDGE EXPANDS EAST TUESDAY NIGHT AS H500 TROF
EXITS STAGE RIGHT. LOOKS DRY THE REMAINDER OF
THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   73  88  68  92 /  80  40  10   0
FSM   75  88  70  92 /  50  60  10   0
MLC   75  90  70  91 /  30  40  20  10
BVO   69  87  62  92 /  90  40  10   0
FYV   70  84  63  88 /  70  60  10   0
BYV   70  84  63  88 /  80  60  10   0
MKO   73  88  67  92 /  60  40  10   0
MIO   70  86  65  90 /  80  50  10   0
F10   73  89  68  92 /  50  40  10   0
HHW   75  92  72  92 /  20  30  20  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...21
LONG TERM....21
Hazardous weather outlook, Aug 10, 12:25 PM CST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
125 PM CDT MON AUG 10 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-111000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
125 PM CDT MON AUG 10 2009

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 3 PM.

FLASH FLOOD.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA.
ONSET...LATE AFTERNOON.

HEAVY RAIN.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 3 PM.

DANGEROUS HEAT.
RISK...ELEVATED.
AREA...BETWEEN INTERSTATES 44 AND 40 AND WEST OF HIGHWAY 69.
ONSET...ONGOING.

DISCUSSION...
ELEVATED THUNDERSTORMS CONTINUE ACROSS PARTS OF NORTHEAST OKLAHOMA
EARLY THIS AFTERNOON...BUT THEY ARE SLOWLY DIMINISHING. SEVERAL
OUTFLOW BOUNDARIES ARE LYING ACROSS THE AREA WITH ADDITIONAL
OUTFLOW BOUNDARIES APPROACHING FROM THE NORTH. THE MOST PROMINENT
OF THESE BOUNDARIES WILL ENTER THE NORTHWEST CORNER OF ARKANSAS
EARLY THIS AFTERNOON AND INITIAL SURFACE BASED THUNDERSTORM
DEVELOPMENT WILL LIKELY TAKE PLACE IN CARROLL COUNTY ARKANSAS BY
AROUND 2 PM.

THUNDERSTORMS WILL INCREASE IN COVERAGE IN INTENSITY ALONG ALL THE
BOUNDARIES LATE THIS AFTERNOON WITH A FEW SEVERE STORMS
EXPECTED...ESPECIALLY ACROSS NORTHEAST OKLAHOMA. LARGE HAIL UP TO
QUARTER SIZE AND DAMAGING WIND GUSTS TO 70 MILES AN HOUR WILL BE
POSSIBLE WITH THE STRONGEST STORMS.

THUNERSTORM COVERAGE AND INTENSITY WILL LIKELY DECREASE EARLY THIS
EVENING BUT AN ADDITIONAL THUNDERSTORM COMPLEX WILL LIKELY DEVELOP
OVERNIGHT IN SOUTHEAST KANSAS...NORTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS AS A COLD FRONT MOVES INTO THE AREA. THE SEVERE WEATHER
THREAT WITH THE STORMS OVERNIGHT WILL BE LOWER THAN WITH THE
STORMS THIS AFTERNOON...BUT SOME MARGINALLY SEVERE HAIL AND WIND
GUSTS TO NEAR 60 MILES AN HOUR WILL BE POSSIBLE WITH A FEW OF THE
STRONGER STORMS OVERNIGHT.

HEAVY RAIN AND LOCALIZED FLASH FLOODING MAY ALSO BECOME A PROBLEM
BY LATER TONIGHT...ESPECIALLY IN NORTHEAST OKLAHOMA...AS SEVERAL
ROUNDS OF STORMS MAY OCCUR.

HEAT INDICES WILL BRIEFLY EXCEED 105 ACROSS A SMALL PART OF
NORTHEAST OKLAHOMA THIS AFTERNOON...MAINLY BETWEEN INTERSTATES 44
AND 40 AND WEST OF HIGHWAY 69. SCATTERED THUNDERSTORM DEVELOPMENT
WILL OCCUR IN THIS AREA BY LATE AFTERNOON WHICH WILL QUICKLY
LESSEN THE EXCESSIVE HEAT THREAT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK IS LIKELY IN NORTHEAST
OKLAHOMA AND POSSIBLY NORTHWEST ARKANSAS LATER THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY THROUGH SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORMS MAY BE ONGOING TUESDAY MORNING ACROSS PARTS OF THE
AREA...WITH ADDITIONAL DEVELOPMENT POSSIBLE DURING THE AFTERNOON
BEFORE THE COLD FRONT PUSHES COMPLETELY THROUGH THE AREA. SURFACE
HIGH PRESSURE WILL SLIDE INTO THE REGION IN THE WAKE OF THE
FRONT...WHICH WILL ALLOW THUNDERSTORM CHANCES TO BE MINIMAL
THROUGH THE REST OF THE WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Aug 10, 12:56 PM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
156 PM CDT MON AUG 10 2009

ARZ001-101945-
BENTON AR-
156 PM CDT MON AUG 10 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 245 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHWEST ARKANSAS
     NORTHERN BENTON

AT 156 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GRAVETTE...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...WALNUT HILL...BLAND...MILLER...HILL
TOP...BENTONVILLE...ROGERS...SULPHUR SPRINGS...GRAVETTE...PEA
RIDGE...GATEWAY...LARUE...DECATUR...CENTERTON...AVOCA...HIWASSE...
BELLA VISTA...GARFIELD AND BEAVER LAKE.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3632 9388 3634 9458 3650 9459 3649 9389
TIME...MOT...LOC 1856Z 268DEG 18KT 3643 9447
Special weather statement, Aug 10, 2:43 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
343 PM CDT MON AUG 10 2009

ARZ001-OKZ063-102130-
BENTON AR-DELAWARE OK-
343 PM CDT MON AUG 10 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 430 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     WESTERN BENTON

IN NORTHEAST OKLAHOMA
     SOUTHEASTERN DELAWARE

AT 343 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTHWEST OF COLCORD...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...KANSAS...COLCORD...GENTRY...
MAYSVILLE...GRAVETTE...SPRINGTOWN...HIGHFILL...CHEROKEE CITY...
VAUGHN...DECATUR AND HIWASSE.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3626 9427 3619 9481 3637 9486 3650 9435
      3650 9434
TIME...MOT...LOC 2043Z 256DEG 18KT 3630 9473
Special weather statement, Aug 10, 2:51 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
351 PM CDT MON AUG 10 2009

OKZ055>057-102130-
CRAIG OK-NOWATA OK-WASHINGTON OK-
351 PM CDT MON AUG 10 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 430 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHWESTERN CRAIG...NORTHERN NOWATA AND WASHINGTON

AT 351 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
NORTH OF COPAN...MOVING EAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...DELAWARE...LENAPAH...WANN AND COPAN.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3696 9532 3671 9544 3690 9601 3699 9600
      3700 9600 3700 9560
TIME...MOT...LOC 2051Z 289DEG 26KT 3698 9592

The radar

The Tulsa radar (KINX), 87 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 4 hail, 2 flash flood. Local standard time, as filed.

Hail, Washington

When
August 10, 3:12 PM CST
Where
Washington County, Copan
Measured
0.88 in hail
Reported by
Public
Coordinates
36.900, -95.930

Thunderstorm Wind, Washington

When
August 10, 3:12 PM CST
Where
Washington County, Copan
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.900, -95.930

Strong thunderstorm wind blew down trees and power lines. Power was out to homes for several hours.

Thunderstorm Wind, Wagoner

When
August 10, 3:25 PM CST
Where
Wagoner County, Wagoner
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
35.850, -95.380

Strong thunderstorm wind blew down trees and power lines in town.

Thunderstorm Wind, Wagoner

When
August 10, 3:40 PM CST
Where
Wagoner County, Okay
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.870, -95.300

Strong thunderstorm wind damaged the roof of a home and destroyed a carport.

Thunderstorm Wind, Delaware

When
August 10, 4:20 PM CST
Where
Delaware County, 1 mi SSW of Grove
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.567, -94.777

Strong thunderstorm wind blew down large tree limbs and a few trees at Honey Creek State Park.

Thunderstorm Wind, Tulsa

When
August 10, 4:37 PM CST
Where
Tulsa County, Broken Arrow
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.050, -95.780

An off-duty NWS employee estimated 60 mph thunderstorm wind gusts.

Hail, Tulsa

When
August 10, 4:48 PM CST
Where
Tulsa County, 7 mi SSE of Tulsa
Measured
0.75 in hail
Reported by
Public
Coordinates
36.056, -95.902

Hail, Pawnee

When
August 10, 5:07 PM CST
Where
Pawnee County, Hallett
Measured
0.75 in hail
Reported by
Public
Coordinates
36.230, -96.570

Thunderstorm Wind, Creek

When
August 10, 5:20 PM CST
Where
Creek County, Mannford
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.250, -96.420

Strong thunderstorm wind blew down large tree limbs.

Flash Flood, Tulsa

When
August 10, 5:23 PM CST to 6:30 PM CST
Where
Tulsa County, 0.86 mi NNE of Lynn Lane to 0.98 mi NNE of Lynn Lane
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
36.161, -95.764

Several roads were flooded south of I-44.

Thunderstorm Wind, Creek

When
August 10, 5:30 PM CST
Where
Creek County, Bristow
Measured
56 kt (64 mph) estimated gust
Property damage
$40,000
Reported by
COOP Observer
Coordinates
35.830, -96.380

Strong thunderstorm wind blew down large tree limbs. Some of the limbs fell on power lines, which started a structural fire at 1st and Main Street.

Thunderstorm Wind, Osage

When
August 10, 5:30 PM CST
Where
Osage County, Hominy
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.420, -96.400

Strong thunderstorm wind blew down trees and power lines.

Thunderstorm Wind, Tulsa

When
August 10, 5:32 PM CST
Where
Tulsa County, 3 mi W of Sand Spgs
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.150, -96.174

Strong thunderstorm wind blew down large tree limbs.

Flash Flood, Creek

When
August 10, 5:39 PM CST to 6:45 PM CST
Where
Creek County, 0.9 mi NW of New Mannford to 1.31 mi SW of New Mannford
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.139, -96.362

Several roads were flooded in and around Mannford.

Hail, Okmulgee

When
August 10, 5:55 PM CST
Where
Okmulgee County, Okmulgee
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
35.630, -95.970

Thunderstorm Wind, Okmulgee

When
August 10, 6:30 PM CST
Where
Okmulgee County, Henryetta
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.450, -95.980

Strong thunderstorm wind blew down power lines.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194809, 194810, 194813, 194815, 194818, 194819, 194820, 194821, 194822, 194829, 194824, 194826, 194827, 194831, 194832, 194828.